Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Aug 14, 2020, 10:05 PM CDT for 4 counties in Texas. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 10:05 PM CDT (03:05 UTC)
- Expired
- Aug 14, 2020, 10:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Hansford County, TX, Hutchinson County, TX, Ochiltree County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 10:10 PM CDT | TSTM WND DMG | Spearman, TX | REPORTS FROM LOCAL POLICE OF SEVERAL DOWNED POWER LINES A FEW MILES WEST OF SPEARMAN ON THE 15/207 AREA AND A FEW MILES NORTH OF GRUVER ON THE 136. ADDITIONALLY, SEVERAL DOWNED TREE BRANCHES AS WELL AS LOOSE OBJECTS, SUCH AS TRAMPOLINES, HAD BEEN DISPLACED IN |
| Aug 14, 10:23 PM CDT | TSTM WND DMG | 3 Sw Spearman, TX | 15 POWER POLES BLOWN DOWN OR SNAPPED ON COUNTY ROAD X JUST WEST OF HIGHWAY 207. |
| Aug 14, 10:26 PM CDT | TSTM WND DMG | 3 Sse Spearman, TX | 13 POWER POLES BLOWN DOWN OR SNAPPED ON COUNTY ROAD Y JUST EAST OF 760. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 3232 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793
WFUS54 KAMA 150305
TORAMA
TXC195-233-357-393-150330-
/O.NEW.KAMA.TO.W.0004.200815T0305Z-200815T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
1005 PM CDT Fri Aug 14 2020
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Northeastern Hutchinson County in the Panhandle of Texas...
Southeastern Hansford County in the Panhandle of Texas...
Northwestern Roberts County in the Panhandle of Texas...
Southwestern Ochiltree County in the Panhandle of Texas...
* Until 1030 PM CDT.
* At 1003 PM CDT, a severe thunderstorm capable of producing a
tornado was located 4 miles north of Spearman, moving southeast at
25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Spearman and Waka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3627 10133 3637 10114 3609 10085 3594 10113
TIME...MOT...LOC 0303Z 326DEG 23KT 3627 10119
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
DGW2 follow-up statements
978
WWUS54 KAMA 150318
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1018 PM CDT Fri Aug 14 2020
TXC195-233-357-393-150330-
/O.CON.KAMA.TO.W.0004.000000T0000Z-200815T0330Z/
Hutchinson TX-Hansford TX-Roberts TX-Ochiltree TX-
1018 PM CDT Fri Aug 14 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHEASTERN HUTCHINSON...SOUTHEASTERN HANSFORD...NORTHWESTERN
ROBERTS AND SOUTHWESTERN OCHILTREE COUNTIES...
At 1018 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles east of Spearman, moving southeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Spearman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3623 10125 3629 10112 3609 10085 3594 10113
TIME...MOT...LOC 0318Z 326DEG 23KT 3619 10112
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
DGW645
WWUS54 KAMA 150330
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1030 PM CDT Fri Aug 14 2020
TXC195-233-357-393-150339-
/O.EXP.KAMA.TO.W.0004.000000T0000Z-200815T0330Z/
Hutchinson TX-Hansford TX-Roberts TX-Ochiltree TX-
1030 PM CDT Fri Aug 14 2020
...THE TORNADO WARNING FOR NORTHEASTERN HUTCHINSON...SOUTHEASTERN
HANSFORD...NORTHWESTERN ROBERTS AND SOUTHWESTERN OCHILTREE COUNTIES
WILL EXPIRE AT 1030 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. We still continue to monitor the circulation for
increased threat. Large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3623 10125 3629 10112 3609 10085 3594 10113
TIME...MOT...LOC 0329Z 326DEG 23KT 3615 10108
$$
DGWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 14, 6:33 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 14, 6:33 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
633 PM CDT Fri Aug 14 2020
.AVIATION...
Scattered thunderstorms remain in the area this evening, with the
bulk of the storms to the south and east of KAMA, KDHT, and KGUY.
As the evening goes on, the scattered nature of the storms will
continue until 02-03Z, before completely dying out for the
evening, at least near the terminals. Other than the
thunderstorms, ceilings will be VFR and winds will remain out of
the south and southeast. Occasional gusts to near 25 knots will
occur, other than near thunderstorm outflows.
Fox
&&
.PREV DISCUSSION... /Issued 206 PM CDT Fri Aug 14 2020/
SHORT TERM...Today through Saturday Night...
A thunderstorm has developed near Happy along a northward moving
outflow boundary. More thunderstorms may form along this outflow
boundary during the rest of the afternoon as many places have hit
their convective temperature in this area. More thunderstorms are
expected to move into or form across the northwest CWA later this
afternoon along a lee-side surface trough. Storms across the
northwest CWA are then expected to track southeast and should
increase in coverage as they move across the Panhandles. A few
storms could become severe this afternoon and tonight with damaging
winds the main threat. However, some large hail can not be
completely ruled out if a storm can rotate.
Models have come down on the chances for showers and thunderstorms
for Saturday and Saturday night. This might be because the models
are picking up on some subsidence behind a short wave that moves
across the Panhandles overnight. If this subsidence turns out to be
as strong as the models say, then Saturday and Saturday night could
be fairly quiet. At this point, am not willing to take chances of
rain out of the forecast given the abundant instability the models
are forecasting. If the downward motion is not strong enough to
keep thunderstorms from forming, then they could tap into the good
instability and some could become severe.
Highs on Saturday are expected to be cooler than today as upper
heights fall with the upper level ridge moving to the west.
LONG TERM...Sunday through Friday...
Synopsis: Medium and long term guidance is in reasonable
agreement with high pressure becoming anchored over the Desert Southwest
with troughing over the eastern CONUS. This will support
northwest to northerly flow over the Panhandles with occasional
shortwave perturbations moving southeast out of the Rockies and
adjacent plains. A cold front will move out of the northern and
central plains towards the MS and OH Valleys Sunday through
Monday, with a surface ridge in its wake. This will help maintain
a moist upslope flow across the Panhandles through Sunday, before
drier, more stable air invades from the northeast on Monday. With
no major changes expected with the overall synoptic pattern
through the extended, we expect storm chances off and on, mainly
driven by subtle shortwaves and mesoscale boundaries in the area.
Temperatures should be near average for most of the extended
period.
Target: The main focus for this extended package is on Sunday,
when parameters are looking favorable for a few strong to severe
storms and potentially some localized flooding. Storm coverage
should be at least isolated to scattered Sunday afternoon, but
will depend on the strength of the cap and on any mesoscale
features that may be left over from Saturday. The best chance for
storms will come Sunday evening and overnight when models are
picking up on a possible MCS that forms in the higher elevation of
southeast CO then moves south/southeast through western and
central parts of the Panhandles. This MCS feature will likely form
as low level upslope flow increases in a very moist environment,
further supported by subtle PV anomaly in 500mb flow. Dew point
across the Panhandles are progged to be well in the 60s with
uncapped MLCAPE values possibly exceeding 3000 J/kg by 00z Monday
(NAM, NAMNest). Low and mid level lapse rates are also steep,
with DCAPE values exceeding 1200 J/kg across the area. The main
limitation for storm organization with be shear, as winds are
expected to be quite weak from 700mb to 400mb. Even with the lack
of speed shear, there is enough directional shear to support 25 to
30 knots of 0-6 km bulk shear, which will be enough to support
multicell and perhaps transient supercell structures. Any storms
that remain discrete in the afternoon and early evening could
produce some large hail and damaging winds. Hail larger than golf
balls certainly can't be ruled out, especially if any storm
becomes mesocyclonic. The wind potential may increase in the late
evening with the leading edge of MCS, especially with any bowing.
However, the low level jet is not all that impressive Sunday
evening, so this may limit MCS maintenance some.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
zones: Palo Duro Canyon.
OK...None.
&&
14/99Hazardous weather outlook, Aug 14, 7:02 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 702 PM CDT Fri Aug 14 2020 OKZ001>003-TXZ001>020-317-151215- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 702 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible tonight. A few storms may become severe with damaging winds and large hail mainly across the Oklahoma Panhandle and the northern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible through Thursday night. Some of the storms may become severe with large hail and damaging wind the main threats, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Aug 14, 9:42 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
942 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 S SKELLYTOWN 35.56N 101.17W
08/14/2020 M1.50 INCH CARSON TX SOCIAL MEDIA
&&
EVENT NUMBER AMA2000555
HOFFEDITZLocal storm report, Aug 14, 9:43 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
943 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 1 W HOOKER 36.86N 101.23W
08/14/2020 M59 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA2000556
HOFFEDITZLocal storm report, Aug 14, 9:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
946 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST 1 NW PALO DURO RESERVOI 36.36N 101.18W
08/14/2020 M58 MPH HANSFORD TX MESONET
&&
EVENT NUMBER AMA2000557
HOFFEDITZLocal storm report, Aug 14, 9:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
948 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST 2 E GOODWELL 36.60N 101.60W
08/14/2020 M65 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA2000558
HOFFEDITZLocal storm report, Aug 14, 9:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
951 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 2 E GOODWELL 36.60N 101.60W
08/14/2020 M63 MPH TEXAS OK MESONET
MESONET WAS MEASURING GUST ABOVE 60 MPH FOR ABOUT 10
MINS. SEE PREVIOUS REPORT AT 925 PM FOR THE HIGHEST
WINDGUST OF 65 MPH.
&&
EVENT NUMBER AMA2000559
HOFFEDITZLocal storm report, Aug 14, 9:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
958 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST 1 NW PALO DURO RESERVOI 36.36N 101.18W
08/14/2020 M67 MPH HANSFORD TX MESONET
GUST OF 58 MPH MEASURE ONE MINUTE BEFORE THIS 67 MPH
GUST.
&&
EVENT NUMBER AMA2000560
HOFFEDITZThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:45 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree, Sherman | 90 min |
| Aug 14, 9:46 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts | 74 min |
| Aug 14, 11:01 PM CDT | Special Weather Statement | AMA | Potter | 44 min |
| Aug 14, 11:07 PM CDT | Special Weather Statement | AMA | Gray, Roberts | 38 min |
| Aug 15, 4:22 PM CDT | Special Weather Statement | AMA | Carson | 38 min |
| Aug 15, 4:28 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 38 min |
| Aug 15, 5:37 PM CDT | Special Weather Statement | AMA | Armstrong | 68 min |
| Aug 15, 6:32 PM CDT | Special Weather Statement | AMA | Randall | 58 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.